Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Austin/San Antonio, TX

August 6, 2017Williamson County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Aug 6, 2017, 11:47 PM CDT for Williamson County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 11:47 PM CDT (04:47 UTC)
Expired
Aug 7, 2017, 12:30 AM CDT
In force
43 min
Issued by
NWS Austin/San Antonio, TX

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 29 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2574 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2574 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WWUS84 KEWX 070447
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
1147 PM CDT SUN AUG 6 2017
 
TXZ172-173-192-070530-
Williamson TX-Burnet TX-Travis TX-
1147 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHWESTERN TRAVIS
AND SOUTH CENTRAL BURNET COUNTIES UNTIL 1230 AM CDT...

At 1146 PM CDT, Doppler radar was tracking strong thunderstorms 
along a line extending from Bertram to near Serenada to near Rogers.
Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Taylor, Granger, Serenada,
Leander, Hutto, Lago Vista, Bartlett, Florence, Jarrell, Liberty
Hill, Thrall, Weir, Georgetown Dam, Granger Dam, Andice, Sun City and
Jonestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3087 9762 3074 9727 3050 9717 3048 9783
      3051 9811 3061 9814 3089 9771
TIME...MOT...LOC 0446Z 291DEG 29KT 3071 9810 3076 9768 3088 9726 

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:22 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 6, 9:22 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
922 PM CDT Sun Aug 6 2017

.EVENING UPDATE...
Continuing to evaluate the overnight PoP/Wx/QPF potential for the
northern half of the CWA. Run to run consistency of the
HRRR/HRRRX/TTU-WRF have proven to be poor in handling the overall
evolution of the convection to our north currently. However, analysis
of the mesoscale environment indicates still 1000-2000 J/KG of SBCAPE
just north of the Austin area but instability has been trending down
quickly. Additionally, low level lapse rates are beginning to
decrease with the loss of diurnal heating.

Thus, believe convection located immediately north of the
Burnet/Llano area will continue their downward trend in intensity
over the next hour or two.

However, more intense convection farther north continues to
overachieve compared to mesoscale model solutions and confidence is
increasing in this complex slowly dissipating over the next several
hours but making it far enough south to bring showers and storms into
the northern tier zones, possibly including Austin around 05-06Z.
The biggest concern would be heavy rain potential given VAD wind
profiles indicating weak mid level flow and PWAT values 2"+ according
to RAP mesoscale analysis. However, this should mostly be lifted by
outflow and will lack thermodynamic support, so believe flash flood
potential should be minimal but a quick inch or two of rain could be
possible. Gusty outflow winds of 30-40 mph could also be a secondary
concern.

&&

.PREV DISCUSSION... /ISSUED 653 PM CDT Sun Aug 6 2017/

UPDATE...
See below for the 00z aviation discussion...

AVIATION...

Currently VFR at all terminals under partly cloudy skies with
southerly surface winds. Shower activity never materialized at the
Interstate 35 sites, and with daytime heating beginning to diminish,
have elected to remove VCSH from AUS/SAT/SSF. Strong convection just
west of Del Rio from this afternoon has also since dissipated. VFR
conditions should prevail for the rest of the afternoon and evening
hours at all terminals. MVFR ceilings are expected to develop around
7z at AUS and by 9z at SAT/SSF before returning to VFR by late Monday
morning/early Monday afternoon.

The attention then turns to precipitation chances at the Interstate
35 sites. With ample moisture in place and the cold front/stationary
front sagging further southward toward central Texas, it looks like a
pretty strong bet that AUS will see scattered to widespread rain
showers beginning somewhere in the 9z ballpark with thunderstorm
chances coming later in the day by around 16z. Confidence for
rain/storms is less for the San Antonio region, but have VCTS in the
TAFs beginning at 15z and continuing through the afternoon hours.

DRT is expected to remain VFR for the entire forecast period. Some
high-res models suggest a chance for some isolated showers and
thunderstorms Monday evening, but confidence in this was not high
enough to include in the TAF.

Winds will remain generally out of the south/southeast between 7 and
12 knots for the TAF forecast period.

PREV DISCUSSION... /ISSUED 246 PM CDT Sun Aug 6 2017/

SHORT TERM (Tonight through Monday Night)...
A frontal boundary stretches from central Oklahoma to southeastern
New Mexico this afternoon This boundary will move slowly southward
during this period and be the primary driver of our weather. Ahead of
the front low level winds have been and will continue to be from the
south to southeast. This has dew point temperatures in the 70s
across our CWA. With ample moisture in place the front bring
increasing chances for showers and thunderstorms during the period.
There will be higher POPs tonight in the northeast and these will
spread south and west Monday and Monday night. Deep moisture will
mean there could be some heavy downpours in spots, but we do not
expect widespread heavy rain. Heavier rain will likely be across the
north central and northeast.

LONG TERM (Tuesday through Sunday)...
The front will stall and linger across central Texas north of our CWA
Tuesday and Wednesday and rain chances will remain elevated for those
days. The boundary will push back to the north away from our area
Thursday. This will return us to the more typical summertime pattern
with isolated to scattered showers and thunderstorms during the
afternoon and evening Thursday and Friday. The upper level ridge will
move over the region for the weekend bringing an end to rain chances
across our CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              78  95  76  93  75 /  40  70  70  50  40
Austin Bergstrom Intl Airport  78  94  75  92  74 /  40  60  60  50  40
New Braunfels Muni Airport     77  95  76  93  74 /  40  50  50  30  30
Burnet Muni Airport            75  92  72  88  72 /  50  70  70  50  40
Del Rio Intl Airport           79  98  77  93  77 /  40  30  40  30  30
Georgetown Muni Airport        77  93  74  90  73 /  50  70  70  50  40
Hondo Muni Airport             78  98  76  95  74 /  20  40  50  30  30
San Marcos Muni Airport        77  95  74  91  74 /  40  60  50  40  40
La Grange - Fayette Regional   79  94  76  92  75 /  30  60  50  50  30
San Antonio Intl Airport       79  96  77  93  76 /  30  40  50  30  30
Stinson Muni Airport           79  97  77  94  75 /  30  40  50  30  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Williams
Synoptic/Grids...TB3
Public Service/Data Collection...YB
Hazardous weather outlook, Aug 6, 9:54 PM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
954 PM CDT Sun Aug 6 2017

TXZ171>173-183>194-202>209-217>225-228-080300-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
954 PM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A complex of showers and thunderstorms capable of producing
locally heavy rainfall and wind gusts to 40 mph will be possible
overnight north of a line from Llano to Austin to Giddings.
Rainfall totals of 1-2 inches may be possible with some locations
seeing locally higher amounts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain chances will increase Monday through Tuesday with the higher
chances across the Hill Country and Central Texas. Locally heavy
rains are possible with any flooding expected to be minor. Gusty
winds are possible with the stronger storms.

Elevated heat index values of 105 to 108 degrees are possible on
most afternoons along and southeast of the Escarpment.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 6, 11:27 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1127 PM CDT SUN AUG 6 2017

TXZ171>173-070530-
Williamson TX-Llano TX-Burnet TX-
1127 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON...EAST
CENTRAL LLANO AND BURNET COUNTIES UNTIL 1230 AM CDT...

At 1126 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kempner to near Kingsland. Movement was
east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Kingsland, Burnet, Bertram, Buchanan Dam, Florence, Inks Lake State
Park, Watson, Oatmeal, Briggs, Lake Victor, Mahomet, Sunnylane,
Joppa, Shady Grove and Andice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3101 9789 3091 9783 3088 9769 3061 9814
      3071 9859 3104 9820 3103 9807
TIME...MOT...LOC 0426Z 275DEG 15KT 3102 9805 3070 9847

CP
Special weather statement, Aug 6, 11:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1147 PM CDT SUN AUG 6 2017

TXZ172-173-192-070530-
Williamson TX-Burnet TX-Travis TX-
1147 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHWESTERN TRAVIS
AND SOUTH CENTRAL BURNET COUNTIES UNTIL 1230 AM CDT...

At 1146 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Bertram to near Serenada to near Rogers.
Movement was southeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Taylor, Granger, Serenada,
Leander, Hutto, Lago Vista, Bartlett, Florence, Jarrell, Liberty
Hill, Thrall, Weir, Georgetown Dam, Granger Dam, Andice, Sun City and
Jonestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3087 9762 3074 9727 3050 9717 3048 9783
      3051 9811 3061 9814 3089 9771
TIME...MOT...LOC 0446Z 291DEG 29KT 3071 9810 3076 9768 3088 9726

CP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:27 PM CDTSpecial Weather StatementEWXBurnet63 min
Aug 7, 12:16 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Aug 7, 1:49 AM CDTAreal Flood AdvisoryEWXBurnet, Llano116 min
Aug 7, 2:16 AM CDTFlash Flood WarningEWXBurnet, Llano4 hr
Aug 7, 3:47 AM CDTAreal Flood AdvisoryEWXBurnet, Williamson3 hr
Aug 7, 3:56 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Llano, Travis, Williamson3 hr
Aug 7, 4:14 AM CDTSpecial Weather StatementEWXBlanco, Hays, Kendall61 min
Aug 7, 5:01 AM CDTSpecial Weather StatementEWXBlanco, Comal, Hays, Kendall, Travis59 min
Aug 7, 5:45 AM CDTAreal Flood AdvisoryEWXBlanco, Comal, Gillespie, Hays, Kendall, Kerr and 1 more3 hr
Aug 7, 6:00 AM CDTSpecial Weather StatementEWXBandera, Bastrop, Bexar, Blanco, Caldwell, Comal and 6 more60 min
Aug 7, 6:16 AM CDTAreal Flood AdvisoryEWXBurnet, Llano119 min
Aug 7, 6:26 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Aug 7, 6:50 AM CDTSpecial Weather StatementEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, Gonzales and 4 more70 min
Aug 7, 7:15 AM CDTFlash Flood WarningEWXBexar7 hr
Aug 7, 7:20 AM CDTRiver Flood WarningEWXBexar8 hr
Aug 7, 7:22 AM CDTAreal Flood AdvisoryEWXBandera, Medina, Uvalde3 hr
Aug 7, 7:33 AM CDTAreal Flood AdvisoryEWXGuadalupe117 min
Aug 7, 8:06 AM CDTSpecial Weather StatementEWXDeWitt, Gonzales, Karnes, Lavaca54 min
Aug 7, 8:07 AM CDTFlash Flood WarningEWXBandera, Medina3 hr
Aug 7, 8:16 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Llano119 min
Aug 7, 8:24 AM CDTAreal Flood AdvisoryEWXCaldwell, Gonzales3 hr
Aug 7, 9:04 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio3 hr
Aug 7, 9:28 AM CDTAreal Flood AdvisoryEWXGuadalupe2 hr
Aug 7, 11:52 AM CDTRiver Flood WarningEWXBexar, Wilson39 hr
Aug 7, 11:57 AM CDTRiver Flood WarningEWXKarnes, Wilson60 hr

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.